Alert archive / Wisconsin / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS Milwaukee, WI

September 27, 2010Columbia County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 27, 2010, 5:52 AM CDT for Columbia County, Wisconsin. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2010, 5:52 AM CDT (10:52 UTC)
Expired
Sep 27, 2010, 10:00 AM CDT
In force
4 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 96 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WGUS53 KMKX 271052
FFWMKX
WIC021-271500-
/O.NEW.KMKX.FF.W.0021.100927T1052Z-100927T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 AM CDT MON SEP 27 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  CENTRAL COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 1000 AM CDT

* AT 6 AM CDT...THE FLASH FLOOD WARNING IS BEING REISSUED DUE
  TO THE UNCERTAINTY OF THE CONDITION OF THE FAILING LEVEE SYSTEM. 
  YESTERDAY...EMERGENCY MANAGEMENT REPORTED THAT THE  SAND LEVEE 
  LOCATED ON THE SOUTH SIDE OF THE WISCONSIN RIVER JUST SOUTH OF 
  PORTAGE WAS FAILING. THIS LEVEE WAS LOCATED JUST SOUTHEAST OF 
  HIGHWAY 33...AND NORTH OF BLACKHAWK ROAD AND OLD RIVER ROAD.  

  ONCE THE LEVEE COMPLETELY FAILS...IT IS UNKNOWN HOW FAR SOUTH THE  
  FLOOD WATERS OF THE WISCONSIN RIVER WILL TRAVEL.  THERE IS A       
  LIKLIHOOD THAT OVER 100 HOMES COULD BE AFFECTED BY THE FLOOD       
  WATERS ALONG BLACKHAWK ROAD.  IN ADDITION...THE FLOOD WATERS COULD 
  POTENTIALLY CLOSE PORTIONS OF HIGHWAY 33 AND INTERSTATE 39.  
 
  THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES AND COLUMBIA COUNTY  
  LAW ENFORCEMENT IS MONITORING THE SITUATION.  

  THE WISCONSIN RIVER IS AT RECORD LEVELS DUE TO HEAVY RAINFALL      
  WHICH HAD FALLEN UPRIVER LAST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE LIKELY TO AFFECT THE AREA SOUTH OF THE WISCONSIN 
RIVER...JUST SOUTH OF PORTAGE.  MOVE TO HIGHER GROUND IMMEDIATELY!

LAT...LON 4354 8943 4351 8941 4352 8948 4355 8948

$$

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:30 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 27, 3:30 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON SEP 27 2010

FORECAST FOCUS ON CLOUDS AND TEMPERATURES THROUGH THE WEEK.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM TO HIGH.

FROST ADVISORY WILL CONTINUE AS IS UNTIL 7 AM THIS MORNING...WITH
DECOUPLED WINDS AND CLEAR SKIES WITH CORE OF HIGH PRESSURE.
TEMPERATURES DROPPING INTO THE UPPER 30S ACROSS THE ADVISORY
AREA...AND SHOULD DIP INTO THE MID 30S BY SUNRISE. PATCHY FROST
EXPECTED ACROSS MOST OF THE REST OF THE AREA AWAY FROM THE LAKE.

AREA OF LAKE EFFECT CLOUDS WERE AFFECTING FAR SOUTHEAST MILWAUKEE
COUNTY...AS WELL AS FAR EASTERN RACINE AND KENOSHA COUNTIES. THE
CLOUDS WERE ASSOCIATED WITH CONVERGENCE FROM A THERMALLY INDUCED
LOW OVER SOUTHERN LAKE MICHIGAN...AND DELTA T VALUES AROUND 15
DEGREES CELSIUS. THESE CLOUDS WERE HANDLED FAIRLY WELL BY SHORT
TERM MODELS...AND SHOULD LINGER OVER THE FAR SOUTHEAST COUNTIES
THROUGH MID TO LATE MORNING BEFORE SCATTERING OUT. A FEW DIURNAL
CUMULUS MAY LINGER ACROSS THIS AREA DURING THE AFTERNOON.

MOSTLY SUNNY SKIES ARE EXPECTED ACROSS THE REST OF THE AREA...WITH
HIGH PRESSURE PASSING THROUGH. HIGHS MAINLY IN THE MID TO UPPER
60S ARE EXPECTED...WITH 925MB TEMPERATURES OF 12 TO 13 DEGREES
CELSIUS.

MODELS CONTINUE TO SHOW SHORTWAVE TROUGH AND ASSOCIATED VORTICITY
MAXIMUM SLIDING SOUTHEAST ACROSS THE AREA TONIGHT INTO TUESDAY.
LOW LEVEL MOISTURE INCREASES WITH THIS FEATURE...BUT MID TO
UPPER LEVELS REMAIN DRY. WILL BRING PARTLY CLOUDY SKIES THROUGH
WITH THIS FEATURE...BUT KEEP THE DRY FORECAST GOING.

WARM AIR ADVECTION ENSUES BY WEDNESDAY ACROSS THE AREA...WHICH
SHOULD BRING HIGHS INTO THE UPPER 60S TO LOWER 70S. MODELS BRING
ANOTHER SHORTWAVE TROUGH/VORTICITY MAXIMUM SOUTHEAST THROUGH THE
AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. AGAIN...LOW LEVEL
MOISTURE INCREASES...BUT MID TO UPPER LEVELS REMAIN DRY. KEPT THE
DRY FORECAST GOING DURING THIS TIME.

.LONG TERM...THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM.

DRY FORECAST CONTINUES THROUGH THIS PERIOD...WITH MEDIUM RANGE
MODELS SHOWING A GRADUAL LONGWAVE TROUGH DEVELOPING ACROSS
NORTHEAST CANADA AND EXTENDING INTO THE GREAT LAKES REGION. THE
ECMWF IS MORE AGGRESSIVE WITH THE COLDER AIR INTRUSION INTO THE
AREA THAN THE GFS. IF MORE MOISTURE CAN BE FOUND WITH THIS
FEATURE...SOME POPS MAY BE NEEDED OVER THE UPCOMING WEEKEND.

&&

.AVIATION...WEAK WIND FLOW AND LARGE DELTA T/S ARE RESULTING IN
AN AREA OF THERMALLY INDUCED LOW PRESSURE/LOW LEVEL CONVERGENCE
OVER THE SOUTHERN 1/3 OF LAKE MICHIGAN...WHICH IN TURN IS
GENERATING A PERSISTENT LAYER OF LAKE EFFECT CLOUDS BASED AT
BETWEEN 4-4.5KFT. THIS SHOULD ONLY IMPACT THE TWO TAF SITES
CLOSEST TO THE LAKE...KMKE AND KENW THROUGH ABOUT 12-14Z. THEN VFR
THEREAFTER WITH A FEW SCT DIURNAL CU. OTHER CONCERN IS SOME LIGHT
FOG BEFORE SUNRISE AT KMSN AND KUES DUE TO THE CLEAR SKIES/COLD
TEMPS/CALM WIND.

&&

.MARINE...A WEAK LOW PRESSURE SYSTEM PASSING BY TONIGHT INTO
TUESDAY WILL CAUSE NORTH WINDS TO INCREASE OVER LAKE MICHIGAN.
WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS TUESDAY
AFTERNOON INTO TUESDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY UNTIL 7 AM CDT THIS MORNING FOR WIZ046-047-051-
     052-056>059.

LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Sep 27, 3:19 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 AM CDT MON SEP 27 2010

WIZ046-047-051-052-056>060-062>072-280830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
319 AM CDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FROST ADVISORY REMAINS IN EFFECT THROUGH 7 AM FOR THE AREA ROUGHLY
NORTH OF A LINE STRETCHING FROM SHEBOYGAN TO WEST BEND TO SPRING
GREEN.

A FLASH FLOOD WARNING IS IN EFFECT FOR A SMALL AREA NEAR THE
WISCONSIN RIVER JUST SOUTH OF PORTAGE DUE TO A LEVEE FAILURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE POTENTIAL FOR FROST NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-280830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
319 AM CDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE PASSING BY TO THE EAST ON TUESDAY WILL CAUSE WINDS TO
INCREASE OUT OF THE NORTH...APPROACHING SMALL CRAFT ADVISORY
LEVELS WITH BUILDING WAVES.

DAVIS
WWW.WEATHER.GOV/MKX

Nearby

Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.